Many medications can cause photosensitivity in some people. The photoreaction can mimic a sunburn or bring on an allergic reaction such as hives or a rash. Be sure to check with your pharmacist or doctor about what sun-related side effects your medications could give you. Antibiotics such as tetracycline and sulfamethoxazole (Bactrim), some diuretics and antihistamines (such as Benadryl), nonsteroidal anti-inflammatory drugs (Feldene, Naproxen, Motrin), and some antidepressants can be phototoxic after exposure to UV light. Researchers have found that taking these drugs also increases the risk of skin cancer if you are exposed to the sun. It's easier to control the use of topical products because they are not essential to maintaining your health. Retinoids such as Retin-A, any AHA, even facial scrubs - anything that exfoliates the top layer of your skin - will make you more vulnerable to the elements. You should probably stop using any of them one week before going on a beach vacation. If the stratum corneum doesn't have that dead keratinocyte barrier on top of it, you're setting the skin up for irritation by salt water, chlorine, wind, and most of all the sun.
Find out more about this book:Simple Skin Beauty: Every Woman's Guide to a Lifetime of Healthy, Gorgeous Skin